Methotrexate and HIV Meds

Question

Approximately six months after my HIV diagnosis (Jan 00')I was diagnossed with Psoriatic Arthritis. After many painful months with difficulty walking, dressing myself and completing normal daily tasks, my team of Physicians decided on a regime of indomethacin (150mg) daily and Methotrexate (5mg per week) in addition to my HIV meds.

Since the Methortrexate is immunosuppressive, how long can I keep taking the drug before permanently damaging my immune system? It has been the only thing thus far that has given me back a relatively normal life (and range of motion!).

Answer

Sorry for the delay in answering this, it got buried. You are correct that methotrexate can be a potent agent for cancer chemotherapy and rheumatoid or psoriatic arthritis. The doses for the former (cancer) are much higher than the latter. Every person reacts differently, but significant bone marrow suppression, would be unlikely at the doses you are receiving. However, the purpose of giving the MTX is to inhibit an overactive immune system, so there will be some immunosuppression. Giving MTX in you is a two-edge sword. Clinical benefit for one disease and potential harm regarding another. I would monitor your CD4 count and viral load closely. If you begin to see declining CD4 counts and increasing viral loads while on MTX, which were not seen before, then it may be as a result of MTX associated immune system dysfunction.